5-FU administered systemically for cancer treatment can cause punctal and canalicular stenosis leading to symptoms of tearing. While some patients receiving 5-FU have resolution of their tearing with cessation of the drug, many patients require surgical treatment of their lacrimal outflow system. We studied the severity of punctal and canalicular stenosis in patients on 5-FU and the various treatments required to correct symptoms of tearing.
Nineteen patients (16 with colon cancer and 3 with breast cancer) who were treated with systemic 5-FU with complaints of tearing were studied retrospectively. Treatment modalities were based on punctal stenosis evaluated by slit lamp exam, and probing and irrigation of the lacrimal outflow system.
All patients demonstrated bilateral punctal and canalicular stenosis on exam. Fifteen of the 19 patients underwent surgery with 4 declining any surgical intervention. Of those 15 patients who underwent surgery; 5 had bilateral silicone tube intubation, 3 had bilateral conjunctivodacryocystorhinostomies (CDCR), 1 had a silicone tube on one side and a CDCR on the other side, 1 had a bilateral DCR, 4 had bilateral punctal 3-snip procedures, and 1 failed bilateral silicone tube intubation and will require bilateral CDCR.
This is the largest single study in the literature evaluating patients on systemic 5-FU for the sequela and treatment of tearing. Although we found varying degrees of punctal and canalicular stenosis among our 19 patients, almost all had stenosis severe enough to warrant surgical intervention with either silicone tubes or CDCR. In our study 4 of 15 patients who elected surgery (26.7%) required CDCR, because of the permanent, severe stenosis of the lacrimal outflow system. Physicians should be aware that early recognition and treatment of tearing in patients on 5-FU with silicone tubes may salvage the canalicular system and prevent the need for CDCR.